Bodybuilding supplements may contain tamoxifen

The breast cancer drug has been identified in three of four samples of the dietary supplement Esto Suppress without clear labeling on the bottle.

Tamoxifen Found in Samples of Dietary Supplement
Tamoxifen Found in Samples of Dietary Supplement

HealthDay News --The breast cancer drug tamoxifen has been identified in supplements used by bodybuilders, and the active ingredient is not clearly labeled on the bottle, according to researchers.

Three out of four bottles of the dietary supplement Esto Suppress, purchased on four different occasions in 2011 and 2012, contained various amounts of the estrogen-blocking drug (3.8 mg, 3 mg and 0.9 mg), Michael Evans-Brown, PhD, from the European Monitoring Centre for Drugs and Drug Addiction in Portugal, and colleagues reported in BMJ.

If consumers follow the label's suggested dose of two capsules per day, the highest dose of tamoxifen delivered would be 7.6 mg. The clinical dose for gynecomastia is 10 to 20 mg.

Furthermore, supplement users may be unaware of the presence of the pharmacologically active substance as the label only contains tamoxifen's obscure chemical name -- (Z)-1-(p-dimethylaminoethoxyphenyl)-1,2-diphenyl-1-butene.

The samples were assessed using reference standards and gas chromatography coupled with flame ionization and mass spectrometry detectors. It is unknown whether currently marketed Esto Suppress supplements contain tamoxifen, the researchers noted.

"Since the 2000s, a growing number of off-the-shelf 'food,' 'herbal,' or 'dietary' 'supplements' -- aimed at gym goers and people wanting to lose weight or enhance their sex lives -- have contained pharmacologically active substances," the researchers wrote. "Most users will be unaware that they are taking these substances. Healthcare professionals should ask their patients about their use of 'supplements' and report suspected adverse reactions."

Bodybuilders have been using tamoxifen for more than 30 years to treat gynecomastia, a side effect of taking too much testosterone, according to background information in the article. Excess estrogen is produced as a byproduct of having too much testosterone.

References

  1. Evans-Brown M et al. BMJ. 2014;348:g1476
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Web Exclusives

Sign Up for Free e-newsletters